Low-dose aspirin before intracranial surgery – results of a survey among neurosurgeons in Germany
Author: Korinth, M. C.
Source: Acta Neurochirurgica, Volume 148, Number 11, November 2006 , pp. 1189-1196(8)
Abstract:Background. Increasing numbers of patients presenting for intracranial surgery are receiving concurrent medication with low-dose aspirin, leading to dysfunctional circulating platelets, which might increase the peri-operative risk of bleeding.
Objective. To survey the opinions and working practices of neurosurgical facilities in Germany regarding patients who present with low-dose aspirin medication before elective intracranial surgery.
Methods. Questionnaires were sent to 210 neurosurgical facilities asking five main questions: (1) the adherence of any policy of stopping aspirin pre-operatively, (2) the personal risk assessment for patients with brain surgery under low-dose aspirin medication, (3) the preferred method of treatment for excessive bleeding in this context, (4) personal knowledge of haemorrhagic complications in this group of patients, and (5) the characteristics of the neurosurgical units concerned.
Results. There were 138 (65.7%) valid responses. Of the respondents, 111 (80.4%) had a departmental policy for the discontinuation of pre-operative aspirin treatment. The mean time for discontinuation of aspirin pre-operatively was 7.3 days (range: 0–21 days). 107 respondents (77.5%) considered that patients taking low-dose aspirin were at increased risk for excessive peri-operative haemorrhage, and 80 (58%) reported having personal experience of such problems. Ninety-seven respondents (70.3%) would use special medical therapy, preferably desmopressin, if haemorrhagic complications developed intra-operatively. The mean amount of intracranial operations per year in each neurosurgical facility was 494 (range: 50–1700).
Conclusions. The majority of neurosurgical facilities in Germany have distinct departmental policies concerning the discontinuation of low-dose aspirin pre-operatively, with an average of 7.3 days. Three-quarter of the respondents felt that aspirin was a risk factor for haemorrhagic complications associated with intracranial procedures, and more than half of the interviewees reported having personal experience of such problems. Various medicamentous methods of counteracting aspirin-induced platelet dysfunction and excessive bleeding in this context are discussed and evaluated.
Document Type: Research Article
Publication date: 2006-11-01